Tornadoes · United States · Mississippi · 2001
F0 tornado, Millard, Mississippi, March 12, 2001
This F0 tornado ran 0.2 miles across Pearl River County on March 12, 2001, touching down at 10:15 AM CST and reaching 20 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 12, 2001
- Touchdown
- 10:15 AM CST (16:15 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Pearl River County
- Touchdown point
- 30.720, -89.600
- Lift-off point
- 30.720, -89.600
- Record number
- 41
What the Weather Service recorded
A small tornado caused severe to moderate structural damage to buildings, blew the windows out of several vehicles, and knocked down trees and power lines.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Mar 12, 2:20 AM CST, 7 hours 55 minutes earlier.
Area forecast discussion, Mar 12, 2:20 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 220 AM CST MON MAR 12 2001 SEVERE THUNDERSTORM WATCH IN EFFECT THIS MORNING UNTIL 600 AM WITH AN AREA OF STRONG THUNDERSTORMS AFFECTING COASTAL MISSISSIPPI AND ANOTHER AREA IN THE NORTHWESTERN PORTIONS OF THE CWA. KLIX WSR88D ALSO INDICATED THUNDERSTORMS RAPIDLY DEVELOPING AT 0755Z NORTH OF BARATARIA BAY. SURFACE OBS AT 140 CST AM SHOW SOUTHERLY INFLOW WINDS GUSTING FROM 20 TO 25 KT AT LOUISIANA COASTAL AND NEW ORLEANS METRO LOCATIONS. NUMEROUS INDICATIONS OF A STRENGTHENING LOW LEVEL JET AS NEW ORLEANS MOISANT AT 0755Z REPORTED A 36 MPH GUST FROM THE SOUTH. KLIX VAD WIND PROFILE SHOWED THE LOW LEVEL JET HAD STRENGTHENED FROM 0600Z TO 0745Z WITH SOUTH WINDS OF 50 TO 60 KT FROM 2000 TO 5000 FEET AT 0745Z. WITH THAT WILL KEEP FORECAST AS IS FOR THE MOST PART WITH THE ONLY CHANGE BEING SLIGHT ADJUSTMENTS FOR OVERNIGHT TEMPERATURES. GOING WITH THE AVN TIMING OF THE FRONT WHICH HAS FROPA ACROSS THE NW ZONES AROUND MIDNIGHT AND THROUGH COASTAL MISSISSIPPI AROUND DAYBREAK TUESDAY. GUSTY NORTH WINDS BUILD BEHIND THE FRONT WHICH WILL HELP THE MIXING TONIGHT SO WILL GO CLOSE TO AVN GUIDANCE FOR OVERNIGHT LOWS FROM MID 50S TO LOWER 60S. NORTH WINDS PERSIST FOR 24 TO 36 HOURS WITH OVERNIGHT LOWS TUE INTO WED FROM THE UPPER 40S TO LOWER 50S AS THE CENTER OF THE SURFACE HIGH SETTLES INTO CENTRAL MISSISSIPPI AND WINDS DIMINISH. THE CWA BEGINS A RECOVERY FOR THE NEXT SYSTEM ON WED AS WINDS COME AROUND TO THE EAST AROUND DAYBREAK AND THEN SOUTHEAST AS THE UPPER LEVEL JET STRENGTHENS IN CONJUNCTION WITH MAXIMUM AFTERNOON HEATING. PRELIM NUMBERS MCB 72/54/73/49 9400 BTR 73/55/73/50 9400 MSY 73/62/72/53 9400 GPT 70/59/71/49 +600 .NEW...SML CRAFT ADZY KPQL TO ATCHAFALAYA RVR. LA...NONE. MS...NONE. 13
In the hours before
Special weather statement, Mar 12, 7:00 AM CST, 3 hours 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 700 AM CST MON MAR 12 2001 ...SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM IN THE CENTRAL PLAINS WILL MAINTAIN STRONG WINDS FROM THE SURFACE THROUGH THE UPPER LEVELS OF THE ATMOSPHERE THROUGH TONIGHT. THIS WILL MAINTAIN THE TROPICAL UNSTABLE AIRMASS ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. ...THUNDERSTORMS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE MORNING. SEVERAL IMPULSES EMBEDDED IN THE SOUTHERN JET STREAM EXTENDING FROM OFFSHORE BAJA CALIFORNIA ACROSS THE NORTHERN GULF WILL MOVE ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. THESE IMPULSES IN CONNECTION WITH THE TROPICAL AIRMASS IN PLACE WILL PRODUCE SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT LIGHTNING... DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO DEVELOPING WITH STRONGER THUNDERSTORMS AS SOUTHEAST SURFACE WINDS SWING AROUND TO THE W IN THE UPPER LEVELS AND STRENGTHEN WITH HEIGHT. ...HEAVY RAIN/FLOODING... LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS EVENING. ...ACTIONS... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Local storm report, Mar 12, 7:57 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
757 AM CST MON MAR 12 2001
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 AM 8E KENTWOOD LA TORNADO
03/12/01 TANGIPAHOA SIGHTED ALONG HIGHWAY 38.
REPORTED BY WILMER FIRE
DEPARTMENT.
k
0737 AM OSYKA MS .75 INCH HAIL
03/12/01 PIKE REPORTED BY PIKE CD.
RJRSpecial weather statement, Mar 12, 10:00 AM CST, 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 1000 AM CST MON MAR 12 2001 ...SYNOPSIS... A VERY MOIST AND UNSTABLE AIR MASS REMAINS ENTRENCHED OVER SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. A STRONG UPPER LEVEL STORM SYSTEM IN THE ARKLATEX REGION WILL INTERACT WITH THE AIR MASS TO PRODUCE HAZARDOUS WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT. ...THUNDERSTORMS... A TORNADO WATCH IS IN EFFECT THROUGH MID AFTERNOON. SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT LIGHTNING...DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOS DEVELOPING WITH STRONGER THUNDERSTORMS AS SOUTH SURFACE WINDS SWING AROUND TO THE WEST IN THE UPPER LEVELS AND STRENGTHEN WITH HEIGHT. ...HEAVY RAIN/FLOODING... LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS EVENING. DUE TO THE RECENT RAINFALL WITH MOST RIVERS NEAR OR ABOVE FLOOD STAGE...RAINFALL RUN-OFF WILL BE SLOW TO DRAIN AND STREET FLOODING IS LIKELY TO OCCUR WITH THE HEAVIER DOWNPOURS. ...ACTIONS... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
4.3 hours before the tornado, 53 km from the path. March 12, 2001.
- Mixed-layer CAPE
- 1587 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 645 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 19.2
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Bogalusa (BXA), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of March 12, 2001
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 12 | 3:36 AM CST | F1 | Rusk, TX | 15.8 | 300 | $305 million | ||
| March 12 | 7:20 AM CST | F0 | Tangipahoa Parish, LA | 0.2 | 20 | $2,000 | ||
| March 12 | 8:32 AM CST | F1 | Marion, MS | 8.0 | 440 | $100,000 | ||
| March 12 | 9:10 AM CST | F0 | Tangipahoa Parish, LA | 0.3 | 20 | $30,000 | ||
| March 12 | 9:16 AM CST | F1 | Walthall, MS | 5.5 | 440 | $10,000 | ||
| March 12 | 9:30 AM CST | F1 | Marion, MS | 6.0 | 440 | $700,000 | ||
| March 12 | 9:38 AM CST | F1 | Marion, MS | 18.0 | 440 | 7 | $4.5 million | |
| March 12 | 10:04 AM CST | F1 | Forrest, MS | 7.0 | 440 | 5 | $6.0 million | |
| March 12 | 11:00 AM CST | F0 | Harrison, MS | 0.1 | 20 | $2,000 | ||
| March 12 | 11:10 AM CST | F0 | Harrison, MS | 0.2 | 20 | |||
| March 12 | 1:00 PM CST | F1 | Covington, AL | 3.2 | 75 | 2 | 1 | $1.0 million |
| March 12 | 5:15 PM EST | F1 | Miller, GA | 2.0 | 50 | 2 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.